How do antipsychotic agents affect the QT interval in patients with schizophrenia?

Updated: Mar 16, 2018
  • Author: Frances R Frankenburg, MD; Chief Editor: Glen L Xiong, MD  more...
  • Print
Answer

The QT interval is the interval between the beginning of the QRS complex and the end of the T wave on ECG. It reflects the time required for the ventricles to depolarize and repolarize. The QT interval corrected for heart rate is called the QTc. A prolonged QTc interval puts a person at risk for torsades de pointes, a malignant arrhythmia associated with syncope and sudden death.

QTc intervals are lengthened by the conventional antipsychotic agents thioridazine, pimozide, and mesoridazine and, to a lesser extent, by the novel antipsychotic agent ziprasidone. (Mesoridazine is no longer available in the United States.) Risk is increased by individual susceptibility, heart failure, bradycardias, electrolyte imbalance (especially hypokalemia), hypomagnesemia, and female gender. [102]

No cases of torsades de pointes were reported in a large trial of more than 18,000 patients in 18 countries who were randomly assigned to receive either ziprasidone or olanzapine, though the event is so rare that this finding is not entirely surprising. [103] No increase in nonsuicide mortality was reported. In particular, no increase in cardiac mortality was found, which is somewhat reassuring with respect to the cardiac safety of ziprasidone.

Haloperidol has only a small influence on the ECG. Nevertheless, this agent has been implicated, albeit very rarely, in causing torsades de pointes, typically at high doses and when given intravenously. [104]

Clinicians should be alert to the ability of antipsychotic medications to cause ECG changes in patients with any of the above risk factors or in patients taking other medications that can lengthen the QTc interval. Particular caution is advised with regard to using these medications in patients who are elderly or medically ill.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!